Idaho, 2009

Damaging Winds in Idaho, August 6, 2009

August 6, 2009 · NWS PIH · 3 events in 2 counties and zones

Several reports of severe thunderstorm wind gusts in southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several reports of severe thunderstorm wind gusts in southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 6, 1:37 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 6, 1:37 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
237 PM MDT THU AUG 6 2009

.SHORT TERM...THIS AFTERNOON THROUGH SATURDAY NIGHT. QUITE ACTIVE
DAY TODAY. WV IMAGERY SHOWS CENTER OF UPPER LOW NEAR RENO EARLY
THIS AFTERNOON. MULTIPLE SHORTWAVES SPINNING AROUND LOW AND NEXT
ONE POISED TO MOVE INTO EASTERN IDAHO LATER THIS AFTERNOON. WILD
CONVECTION FOR THIS REGION ALREADY ONGOING WITH MULTIPLE WARNINGS
ALREADY ISSUED AND WATCH IN PLACE FOR MOST OF FCST AREA. SOME
STORMS SHOWING STRONG ROTATION BUT HAVE BEEN IN UNPOPULATED AREAS
SO DIFFICULT TO RECEIVE REPORTS. EXPECT TREND TO CONTINUE WITH VIS
IMAGERY INDICATING RAPID DESTABILIZATION AS CONVECTIVE TEMPS ARE
REACHED AND DEVELOPMENT OF CU FIELDS ACROSS FCST AREA. HAVE
ADJSUTED WX GRIDS TO INCLUDE CHANCE FOR SEVERE THIS
EVENING...HIGHLIGHTING POTENTIAL FOR WINDS/HAIL. GIVEN HIGH PWS
ACROSS REGION...EXPECT LOCALLY HEAVY RAINFALL AND HAVE INCLUDED
FLASH FLOOD WATCH FOR CENTRAL MTNS. BIGGEST CONCERN IS CASTLE ROCK
BURN AREA BUT INCLUDED ZONES 18/32 PER COLLABORATION WITH
NEIGHBORS AND CONCERN FOR STEEP TERRAIN IN THE WILDERNESS. HAVE
SOME CONCERN FOR LAKE CONDITIONS FOR AMERICAN FALLS RESERVOIR BUT
WINDS ALMOST DUE SOUTH EXITING CANYONS. EVEN THOUGH THEY ARE
INCREASING RAPIDLY...DIRECTION IS NOT IDEAL AND WILL HOLD OFF FOR
NOW.

CENTER OF UPPER LOW SHIFTS TO NEAR BOISE BY MIDNIGHT AND SFC
LOW SHOULD BE EJECTED INTO THE NORTHEAST PORTION OF FCST AREA.
PRECIPITATION TRANSITIONS TOWARD STRATIFORM NEAR CENTER OF UPPER
LOW...WRAPPING BACK AROUND IN A WIDE BAND INTO CENTRAL MTNS. MAY
NEED AN ADITIONAL FLASH FLOOD WATCH FOR LATER TONIGHT INTO FRIDAY
TO ACCOUNT FOR HIGH QPF SHOWN IN MODELS AND STILL DEEPLY MOIST
AIRMASS. MUCH COOLER TEMPERATURES WILL HELP KEEP CONVECTION DOWN
ON FRIDAY. GIVEN STRENGTH OF UPPER DYNAMICS HAVE KEPT SLIGHT
CHANCE THREAT OF STORMS IN PLACE BUT AGAIN HIGHLIGHTED HEAVY RAIN.
UPPER TROUGH SLOWLY DRIFTS NORTHEAST FRI NIGHT INTO SATURDAY...AND
SHOULD BE LOCATED IN EAST CENTRAL MONTANA BY LATE SATURDAY. HAVE
LEFT COOL TEMPERATURES IN PLACE ALONG WITH GRADUALLY DECREASING
POPS THROUGH SATURDAY NIGHT. A FEW SHOWERS MAY CONTINUE INTO
SUNDAY PARTICULARLY IN HIGHER TERRAIN ALONG NORTHEAST CORNER.

.LONG TERM...SUNDAY THROUGH THURSDAY. FOR REMAINDER OF FCST
PERIOD SUNDAY NIGHT INTO NEXT WEEK. NEXT UPPER LOW DEVELOPS OFF
PACIFIC AND KEEPS UPPER RIDGE IN PLACE THROUGH INTERMOUNTAIN WEST.
HAVE MADE NO CHANGES TO REMAINDER OF FCST OTHER THAN TO ADJUST FOR
COLLABORATION. CURRENT GRIDS SHOW DRYING AND WARMING TREND INTO
NEXT WEEK. DMH

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO STREAM ACROSS THE REGION.  STRONG INSTABILITY PERSISTS
THIS AFTERNOON AND EVENING AND IS EXPECTED TO TRIGGER STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.  MODERATE
HAIL...GUSTS AROUND 60 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH
SEVERE THUNDERSTORMS. MVFR CONDITIONS ARE EXPECTED UNDER
THUNDERSTORMS...ACTIVITY WILL DIMINISH IN STRENGTH AFTER
03Z...HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AND
FRIDAY MORNING.  BREEZY SOUTH TO WEST WINDS IN THE SOUTH CENTRAL
HIGHLANDS...EASTERN HIGHLANDS AND SNAKE PLAIN WILL CONTINUE INTO
FRIDAY AFTERNOON. HANKO

&&

.FIRE WEATHER...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE
TO MOVE INLAND AND TRACK THROUGH CENTRAL IDAHO TONIGHT AND FRIDAY.
THE ASSOCIATED SURFACE LOW WILL TRACK TO NEAR REXBURG AROUND
MIDNIGHT TONIGHT. BREEZY SOUTHERLY AND WESTERLY WINDS WILL REMAIN
BREEZY THROUGH EARLY FRIDAY MORNING.  NUMEROUS SHOWERS AND
THUNDERSTORMS WILL PROGRESS NORTHEASTWARD ACROSS THE REGION THIS
AFTERNOON AND EVENING WITH SEVERE THUNDERSTORMS EXPECTED.  FREQUENT
LIGHTNING...HEAVY DOWNPOURS...WIND GUSTS TO 60 MPH...AND MODERATE
HAIL IS POSSIBLE. THE STRENGTH OF THE STORMS WILL DIMINISH AFTER
SUNSET...HOWEVER SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE
OVERNIGHT AND INTO FRIDAY.  HEAVY RAINFALL OF AROUND 1 INCH IS
POSSIBLE...WITH THE GREATEST POTENTIAL IN THE CENTRAL MOUNTAINS.
COOLER TEMPERATURES IN THE 60S AND 70S ARRIVE FRIDAY AND SATURDAY AS
A COLD FRONT TRAVERSES THE REGION.  DRIER WEATHER WITH A GRADUAL
WARMING TREND IS EXPECTED FOR THE EARLY PORTION OF NEXT WEEK. HANKO

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031-
032.

&&
Hazardous weather outlook, Aug 6, 3:10 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
410 AM MDT THU AUG 6 2009

IDZ017>025-031-032-071015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
410 AM MDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
THE CENTRAL MOUNTAINS AND THE UPPER SNAKE HIGHLANDS. ELSWHERE...
SCATTERED THUNDERSTORMS ARE EXPECTED. THERE IS THE POSSIBILITY FOR
AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND
THIS AFTERNOON AND EVENING IN CENTRAL AND EASTERN IDAHO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
FRIDAY. ISOLATED THUNDERSTORMS ARE EXPECTED IN THE CENTRAL MOUNTAINS
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 6, 12:05 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
105 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HEAVY RAIN       ENE STANLEY             44.22N 114.93W
08/06/2009  M0.82 INCH       CUSTER             ID   TRAINED SPOTTER

            HEAVY RAIN FELL WITHIN AN HOUR. STILL SPRINKLING AT TIME
            OF REPORT.

&&

GWICKLUN
Special weather statement, Aug 6, 12:39 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
139 PM MDT THU AUG 6 2009

IDZ019-020-023-062030-
JEFFERSON ID-TETON ID-BONNEVILLE ID-MADISON ID-
139 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL TETON COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 230 PM MDT

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF BONE..MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   POPLAR...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4388 11156 4377 11125 4335 11161 4343 11181
TIME...MOT...LOC 1939Z 206DEG 26KT 4343 11168

HANKO
Special weather statement, Aug 6, 2:37 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
337 PM MDT THU AUG 6 2009

IDZ017>021-031-032-062215-
CLARK ID-JEFFERSON ID-LINCOLN ID-MINIDOKA ID-CUSTER ID-BUTTE
ID-BLAINE ID-BINGHAM ID-POWER ID-
337 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
  NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 415 PM MDT

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS ACROSS THE ADVISORY AREA..MOVING NORTH AT 45
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   RICHFIELD..
   CRATERS OF MOON...
   ARCO...
   HOWE...
   MACKAY...
   HAILEY...
   KETCHUM...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4320 11449 4320 11437 4331 11439 4332 11446
      4431 11425 4426 11332 4423 11330 4421 11239
      4304 11306 4288 11456
TIME...MOT...LOC 2136Z 184DEG 37KT 4331 11339

JKEYES
Local storm report, Aug 6, 2:49 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
349 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND GST     1 SSE BLACKFOOT         43.18N 112.34W
08/06/2009  E45.00 MPH       BINGHAM            ID   TRAINED SPOTTER

            35-45 MPH WIND GUSTS ASSOCIATED WITH NEARBY THUNDERSTORM.

0338 PM     HAIL             3 S DRIGGS              43.68N 111.10W
08/06/2009  E0.25 INCH       TETON              ID   TRAINED SPOTTER

            PEA-SIZE HAIL AND FEW MINUTES HEAVY RAINFALL.

0340 PM     HAIL             TETONIA                 43.82N 111.16W
08/06/2009  M0.50 INCH       TETON              ID   EMERGENCY MNGR

            MARBLE-SIZE HAIL AND 40MPH WIND GUSTS AND LOTS OF
            LIGHTNING.

&&

GWICKLUN
Local storm report, Aug 6, 3:02 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
402 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             NNE DRIGGS              43.73N 111.11W
08/06/2009  E0.50 INCH       TETON              ID   TRAINED SPOTTER

            PEA TO MARBLE-SIZE HAIL. FELL LONG ENOUGH TO MAKE GROND
            WHITE. VERY HEAVY RAINFALL FOLLOWED THE HAIL.

&&

GWICKLUN
Special weather statement, Aug 6, 3:02 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
402 PM MDT THU AUG 6 2009

IDZ017-020>023-062245-
CARIBOU ID-BUTTE ID-BLAINE ID-BONNEVILLE ID-BINGHAM ID-POWER
ID-BANNOCK ID-CASSIA ID-
402 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EASTERN POWER COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  EXTREME WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG OUTFLOW WINDS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
SPRINGFIELD TO ABERDEEN TO 6 MILES SOUTHEAST OF ABERDEEN TO 7 MILES
EAST OF AMERICAN FALLS TO ROCKLAND TO SUBLETT..AND MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   ARBON VALLEY...
   SPRINGFIELD...
   CHUBBUCK...
   PINGREE...
   POCATELLO...
   ATOMIC CITY...
   FORT HALL...
   GIBSON...
   ROCKFORD...
   TABER...
   CRYSTAL...
   MORELAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4360 11264 4318 11214 4314 11212 4309 11212
      4299 11208 4279 11216 4249 11251 4224 11325
      4254 11290 4275 11282 4285 11286 4289 11287
      4293 11288 4322 11324
TIME...MOT...LOC 2201Z 246DEG 31KT 4318 11304 4297 11276
          4293 11275 4288 11274 4278 11271 4258 11279
          4236 11308

JKEYES

The radar

The Pocatello radar (KSFX), 46 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
August 6, 3:25 PM MST to 3:40 PM MST
Where
Bingham County, Atomic City Coxs Arp
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.220, -113.230

Thunderstorm Wind, Butte

When
August 6, 3:35 PM MST to 3:45 PM MST
Where
Butte County, 9 mi S of Howe
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.650, -113.000

Seventy-two mph wind gust at Critical Infrastructure Complex.

Thunderstorm Wind, Butte

When
August 6, 4:05 PM MST to 4:20 PM MST
Where
Butte County, 7 mi ENE of Howe
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.819, -112.870

Sixty-five mph wind gust at the Scientific Manufactured Capability Mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194558, 194557, 194554.